| || |
Excedrin Abuse & Fearing Damage - Need Advice
Excedrin Abuse & Fearing Damage - Need Advice
I have been taking Excedrin for 5 years now, daily and very high doses, several times a day. The addiction began was I was younger and had a migraine headache. Fearful, as I am faced with potential liver and kidney damage now, at a young age of 25, I am reaching out for help. I went to my physician and was prescribed Maxalt and Atenolol to deal with the migraines and stop taking Excedrin. Well, the problem has escalated to me taking Excedrin, Maxalt, and Atenolol on a daily basis. I am most concerned with taking the Excedrin since of it has very toxic effects when taken for 5 years. Has anyone been in a situation like me with abusing an over the counter medication or does anyone have any advice on how to stear away from this addiction? I would be so grateful for help as I have no idea what to do. Thank you.
I took goodys for 10yrs and when I began cets switched to bc powder for I to feared to much acetaminophen.At your age I doubt U have anything to worry about,but find alternative.I asked the doc if he thought I had messed up my liver and he didn't seem concerned.
I've been taking Advil and Exedrin for the past.......4-5 years now. If I don't take them I get massive headaches and if I wait too long to take them the headache won't go away. I was given Naproxin(I think that's how you spell it?)and that seems to help with the headaches, but I'm not sure if that's any safer than the Exedrin and Advil?[xx(]
I'm one year younger than you so if you start having problems, shoot me an email so I can start figuring out how to fix the problem.
I'm not crazy......
To be sure about liver damage, get a blood test done to check your liver enzymes. If they're elevated (as mine are) you'll have to back off the pills. But aspirin isn't known to cause liver problems, acetaminophen screws up your liver. Aspirin can tear up your tummy.
I've taken pain relievers (OTC's and narcotics) most every day since I was 19. My liver enzymes are just slightly elevated. I'm 50 years old.
As I said, a blood test will let you know. You should have one as a baseline to follow through your life, also.
Last painkiller used: 9/25/05
Suboxone started 9/26/05
i am 62 fem and just had by-pass i too used excedrine for the kick i am overweight and diabetic so i would fall asleep all the time i only used 4 a day but its the caffene we get hooked on and choc or coffee or soda didnt do it but having kicked caffene years ago i tell you the headache for a week was awful life sucks
I don't know how bad you are addicted but it sounds like you were / are taking a lot of excedrin for 5 years. I don't know what it would be like to stop or reduce how many you take but if it is really unbearable I would consider going to a drug rehab clinic. I know it sounds stupid to go to one for taking excedrin but if you are addicted badly and you feel you need help then you should go. You are obviously already trying to reach out for help. Those rehabs are expensive and I dont even know if they would take you or not. If you cant stop on your own then I would hope someone could help.
I think you should be able to stop on your own though. Figure out how much you are taking per day and take a little less every week or so. It'll probably be a painfull process with lots of migraines along the way so be prepared for that. It will take alot of self control to get to the point where you arent taking anymore especially since its over the counter and you can get it whenever you want.
I am seeing a doctor since using excedrin
I am now seeing a neurologist to get off excedrin. Yes this can cause liver and kidney damage. Worse, the more you use, the worse and more often the headaches will come. Yes, the headaches came while I was getting off, but it is starting to get better. I was weaned off, not all at once. I was put on medication, a little at a time. The doc said that excedrine changes the nerve paths. I highly recommd this course. You will be glad you do it.
in the same situation..
Hi, I was glad to read your post...I have been taking Excedrin for a while..everyday... It works for headaches, but now I take it just for the boost! I feel guilty, like I am addicted to it, have you got off it yet??
What you are creating with the Excedrin overuse is what Neurologist's call a rebound or medication overuse headache. I am very surprised your doctor did not tell you that. I am a Migraine sufferer for over thirty years and I was most recently hospitalized the week of March 14 for Migraine management. I am a patient at Thomas Jefferson University Hospital in Philadelphia at their Headache clinic. Dr. Stephen Silberstein is my physician. He is world renowned. You need to be detoxed. You will never get rid of your headache if you don't stop taking excedrin and you can't stop it cold turkey at this point. You must do it with a Doctor supervising you because you have been on it too long. Acetaminophen and aspirin both taken in regular doses for long periods of time are damaging to the liver. A blood test of your liver enzymes is recommended. It is just my opinion, but I highly recommend that you seek out the assistance of a neurologist and I recommend to anyone who is abusing Excedrin on a regular basis that they think twice about it. I speak from many years of experience and many hospitalizations for detox from abusing the excedrin myself. It only leads to abusing other Migraine drugs.
Glad to hear that excerin addiction is real!
I appreate the last post before mine! I have been taking Exedrin everyday for the last 5 months, I am feeling guilty because I take it even when I did not have a headache. I like the up it gives. Now I see that there really is such a thing as excedrin addiction (all my friends said that was it ridiculous. I am taking this weekend to try not to take it. Wish me luck :-( Thanks again for your post...it was very informative. But great, even as I am typing this I am thinking of taking excedrin!!!! Damn addiction!
Anyway, thanks Fibro5077 for your post.
Last edited by amancini; 04-02-2011 at 01:47 PM.
I have a long and varied history with Excedrin. I've gone off it completely for a few years only to find myself using it again.
I'm in week one of this time's detox. Can anyone tell me about how long it should take to be detoxed from excedrin? I'm trying to differentiate my regular every day headaches from rebound headaches.
I've also eliminated caffeine and haven't taken anything else OTC.
Excedrin killed my kidney
I really wish I saw this thread a long time ago. I really never took any drugs not even over the counter. But eventually the stress in my life got so bad I had to take something for the headaches. The dose just got bigger and bigger over time because the effects weren't as helpful.
I now have kidney failure and have to get dialysis 3 times a week.
I now understand why all the elderly people I know would always tell me "don't work so hard". They know how it's just not worth it.
I really didn't start to abuse excedrin until maybe 3 years ago. 2 years ago is when I started taking 2 pills 2 times everyday. I actually got off excedrin 1 year ago when I found out i had high blood pressure and started taking blood pressure meds. but I guess the damage was already done and too late.
My question seems very minimal compared to others I have read but it none the less os a concern for me. I find that I have a problem with my sacroilliac joint. I didn't even know there was sucha thing. It can be extremely painful and prevents sleep. I have been told that it can be corrected by exercise over time but in the meantime it's very painful. I find that two Excedrin make the pain dissappear and it's gone for just about rhe whole day. I was wondering if, for the short term until I get the pain under control with exercise, taking two Excedrin a day is bad for you. I always rhought Excedrin was best for pain because it's only half the normal dose of asprin or tylenol ( two Excedrin equal one tylenol and one aspirin). Hopefully this will only be for a week or two. I am 72 and very active. I hate taking medication!
I am researching abusing Excedrin after reading about rebound headaches. I am having terrible health issues that are keeping me from working. Major headaches and back pain and I have been taking 4 to 18 excedrin every day trying to deal with the pain and am now thinking that it may be causing my troubles. Doctors have had no answer for me after several tests. I have an appointment to see another Dr at end of December, but going to try going off of them cold turkey. I am a semi flatbed driver and have had to eat them to help with pain to do my job till now I can no longer endure the pain. I have been taking them for at least 10 years now. I read that it could create liver problems. Has anyone quit cold turkey? What did you go through? Anyone have liver problems?
I am 37 and have had what my Dr described as tension headaches since 2011 I have been taking all kinds of different medications OTC and prescribed. .. if I don't take anything I can't think k straight due to my head hurting.. sometimes I even get a really sore scalp.. but what worries me is my liver being damaged with this many years of medications ( from ibuprofen l, neproxin Tylenol Excedrin tremadol cyclobenzaprine which is a muscle relaxer . .. any advice?